Nevada, 2021

Hail and Damaging Winds in Nevada, May 15, 2021

May 15, 2021 · NWS LKN · 6 events in 3 counties and zones

A strong cold front produced thunderstorm gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front produced thunderstorm gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 15, 2:20 AM PST, 10 hours 27 minutes earlier.

Area forecast discussion, May 15, 2:20 AM PST, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Elko NV
320 AM PDT Sat May 15 2021

.SYNOPSIS...Showers and thunderstorms are expected across much of
central and northern Nevada today as a storm system moves into the
region. Some thunderstorms could be strong bringing small hail and
gusty winds. Unsettled weather will continue into next week with
more showers and afternoon thunderstorms.

&&

.SHORT TERM...Today through Sunday.

A dynamic low pressure system and associated cold front will bring
showers and thunderstorms to much of central, northern and
northeastern Nevada today. Atmospheric conditions will be
conducive to the development of strong, possibly a few severe
thunderstorms, beginning late this morning and into the afternoon
hours. Surface cyclogenesis off the Sierra Nevada range will take
place today across central Nevada with a surface low moving from
northern Nye county into western White Pine county this afternoon.
CAM models are showing a definitive boundary developing east of
the low with very dry air (single digit dew points) being
advected into northeastern Nye county and White Pine county this
afternoon within a region of gusty south winds. This dryline-
like boundary will move northward into Southern Elko county by
late morning and and will be the focus for convection and stronger
thunderstorms heading into the afternoon hours. Ample instability
with CAPE in the range of 500-1000 J/kg, favorable upper-level
jet support and attendant wind shear and surface boundaries could
result in strong to a few severe thunderstorms this afternoon
across much of central to northeastern Nevada. Similarly, the SPC
does have a marginal risk for severe thunderstorms for central
into northeastern Nevada. Thunderstorm intensity will diminish
this evening. However, mid- level instability will remain in place
overnight which could promote nocturnal convection across the
area.

Favorable conditions for convection will continue into Sunday with
showers and thunderstorms expected across much of central and
northeastern Nevada. Upper-level support wanes a bit for Sunday
but instability will remain with another round of convection
expected across much of central and northeastern Nevada.

High temperatures will vary today depending on relative location
to the cold front boundary and cloud cover. Current GOES imagery
shows a fairly dense cirrostratus field forming and moving into
northern Nevada. Nonetheless, highs are expected range from the
60s across northern Elko county to the 70s across northern Nye
and White Pine counties. Cooler temperatures across central Nevada
are expected Sunday with highs in the 60s while northern Nevada
rebounding into the 70s. Lows will be in the 40s.

.LONG TERM...Sunday night through Friday

While the previous weekend is likely the busiest time for active
weather, lingering showers and possibly some thunderstorms aren't
out of the question during the day through the long term. It
actually looks like the only chance for a break comes Monday night
into Tuesday morning. Showers look like they'll stay in eastern
Nevada on Monday and Tuesday, but become more widespread for
Wednesday through Friday as a low pressure system intrudes on our
area. Due to cooler air that pools in near the end of the week, we
can't rule out a few light snow showers in the higher elevations
on Thursday and Friday. There is significant uncertainty as to
whether or not any snow could reach any valleys but, even if it
did, accumulation would be too difficult to achieve.

Highs on Monday through Wednesday are mostly in the 70s and 80s
with overnight lows mostly in the 40s. Things change quickly for
Thursday and Friday when temps drop to the 40s and 50s for the
afternoon, and 20s and 30s during the overnight hours.

&&

.AVIATION...A storm system moving through NV will bring showers
and thunderstorms for all stations for the next few days. KBAM,
KWMC, and KEKO will be the most likely to receive thunderstorms
during today. These showers and thunderstorms can produce strong
gusty outflow winds. Outflow winds will be stronger near KEKO
with gusts in the 40 kt range possible and weaker at KBAM and
KWMC with gusts in the 30s kt range. Hail will be possible with
the thunderstorms but this is expected to be on the smaller side.
Mountain obscurations are also expected. Convection/
thunderstorms could linger into the evening and night time hours.
The storm system, along with a cold front, will also produce
overall gusty winds at all terminals with gusts in the 20s kt
range. Showers and thunderstorms are expected across NV again for
Sunday impacting much of the state.

&&

.FIRE WEATHER...Primary fire weather threat will be across
northeastern Nye and White Pine counties this afternoon. Gusty
south to southwest winds ahead of a storm system combined with a
a very dry air mass and daytime RH values in the single digits
will combine to create elevated fire weather conditions. A
secondary threat will be the widespread shower and thunderstorm
activity expected today across central, northern and northeastern
Nevada. However, humidity will be considerably higher north of
US-50 along with lower temperatures and increased cloud cover. An
active weather pattern will persist into next week with afternoon
showers and thunderstorms, although not a widespread and strong
as expected today.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.

&&

93/84/99/93

In the hours before

Special weather statement, May 15, 11:11 AM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Elko NV
1211 PM PDT Sat May 15 2021

NVZ035-037-040-041-152000-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
1211 PM PDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE...WESTERN WHITE PINE AND SOUTHWESTERN EUREKA COUNTIES
UNTIL 100 PM PDT...

At 1211 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Hickison Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 11650 3894 11663 3909 11679 3961 11644
      3923 11590
TIME...MOT...LOC 1911Z 217DEG 13KT 3915 11653

AY
Special weather statement, May 15, 11:23 AM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Elko NV
1223 PM PDT Sat May 15 2021

NVZ030-031-033-034-036>040-160500-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Argenta, Battle Mountain,
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade,
Eureka, Pinto Summit, Grass Valley, Hickison Summit,
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis,
Manhattan, Round Mountain, and Tonopah
1223 PM PDT Sat May 15 2021

...Cold front to bring showers and thunderstorms through the weekend...

A cold front continues southward into northern Nevada this evening
generating a few showers and isolated thunderstorms across
northern Humboldt and Elko counties with lower chances across
higher terrain in northern Nye, southern Lander/Eureka, and White
Pine county. Cloud to ground lightning and gusty winds will be
the primary threat with these thunderstorms.

A substantial low pressure system is expected to move southeastward
into central California Saturday. This feature along with a well
positioned jet stream over the state, a cold front and an unstable
atmosphere will invite stronger thunderstorms to develop across
much of west-central Nevada into northeastern Nevada beginning
late Saturday morning and into Saturday afternoon. Hail, strong
winds and cloud to ground lighting are all possible with the
stronger thunderstorms. Brief moderate to heavy rainfall is
expected along with the potential for localized flash flooding
with slower moving storms. Latest computer guidance shows the
higher impact thunderstorm threat areas roughly from Winnemucca
along the I-80 corridor into Elko county including Elko and Spring
Creek in addition to much of Lander county. Forecasts change so
please keep weather aware over the next several days, especially
Saturday.

Active weather will continue across portions of the state with
daily showers and thunderstorms through at least Monday. However,
the highest potential for strong to severe storms is still
Saturday.

Visit www.weather.gov/elko for the latest weather information.

NVZ035-041-160500-
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
1223 PM PDT Sat May 15 2021

...Gusty southerly winds and low humidity result in elevated
wildfire concerns on Saturday...

Southerly winds will gust in the 25 to 35 mph range on Saturday
across central NV. While a few rain showers and isolated
thunderstorms are possible with a cold front moving across
central NV on Saturday, much of the rest of the region will be dry
with relative humidities lowering into the high single digits to
mid teens range.

The gusty winds and low humidities will result in elevated
wildfire concerns as any new fires could spread rapidly given
the current drought and low plant moisture levels. Avoid
activities that could cause a spark this weekend.

Additionally, if traveling on Saturday, use caution as the gusty
winds may produce pockets of blowing dust, which could result in
reduced visibilities. Operation of high profile vehicles may also
be challenging on Saturday due to the gusty winds, especially on
north to south roadways.

Visit www.weather.gov/elko for the latest weather information.
Special weather statement, May 15, 12:19 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
119 PM PDT Sat May 15 2021

NVZ035-037-152100-
Southern Lander County and Southern Eureka County-White Pine County-
119 PM PDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES...

At 118 PM PDT, a strong thunderstorm was located near Eureka, moving
northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eureka, Pinto Summit, Eureka Airport and Newark Valley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3934 11600 3951 11622 4005 11575 3978 11525
TIME...MOT...LOC 2018Z 222DEG 41KT 3952 11602

SS

The radar

The Elko radar (KLRX), 162 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Elko

When
May 15, 12:47 PM PST to 12:57 PM PST
Where
Elko County, 2.32 mi SSE of Ruby
Reported by
Law Enforcement
Coordinates
40.940, -114.900

Law Enforcement reported a cold air funnel SE of Wells via Facebook (passed on by the public). The mountains in the foreground are blocking the view of the funnel cloud and cannot confirm it was on the ground.

Hail, Eureka

When
May 15, 1:15 PM PST to 1:30 PM PST
Where
Eureka County, 18.14 mi NE of (P68)eureka
Measured
1.5 in hail
Reported by
County Official
Coordinates
39.750, -115.720

Spotter reported large hail 7 miles ENE of Diamond Valley, Verified by pictures sent via email.

Hail, Eureka

When
May 15, 1:15 PM PST to 1:30 PM PST
Where
Eureka County, 7.4 mi NNW of (P68)eureka
Measured
1 in hail
Property damage
$500,000
Reported by
Public
Coordinates
39.700, -116.050

Hail size of 1.00 inch confirmed from pictures off Facebook. Damage to windows, homes, and vehicles was also reported with pictures.

Thunderstorm Wind, Nye

When
May 15, 4:00 PM PST to 5:00 PM PST
Where
Nye County, 12.37 mi ESE of Tybo
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.300, -116.190

Station (PANN2) Pancake Raws, Elevation 5165 feet.

Thunderstorm Wind, Eureka

When
May 15, 4:00 PM PST to 5:00 PM PST
Where
Eureka County, 14.43 mi WSW of Eureka
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -116.180

Station (COMN2) Combs Canyon, Elevation 6590 feet.

Hail, Eureka

When
May 15, 4:22 PM PST to 4:42 PM PST
Where
Eureka County, Eureka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.500, -115.950

Law Enforcement reported hail estimated to be 1.00 inches in diameter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950370, 950361, 950369, 950365, 950366, 950362.